Elderly client and ...
 
Notifications
Clear all

Elderly client and warfarin advice please


newbie aroma
Posts: 1
Topic starter
(@newbie-aroma)
New Member
Joined: 12 years ago

Hi I recently enrolled on an aromatherapy course and have an elderly client with arthritis of the ankle , he has HBP and is also on warfarin , I have asked clinet to check with her doctor as this is contraindicated , but I would really appreciate some advice on which oils to use , I would only be giving very light massage to the ankle and knee joint, to help increase ROM and ease painful joints . I would like to make this one of my case studies for the course . Any advice would be so very much appreciated . Thank you so much for your time
Newbie Aroma

3 Replies
JoJo2504
Posts: 1302
(@jojo2504)
Noble Member
Joined: 15 years ago

If he has high BP I can tell you not to use Rosemary 🙂 Good luck with your course, you will love Aroma, I do 🙂 Lavender is great for arthritis a very soothing oil.

Out of interest what oils are you allowed to use ?

Reply
kvdp
Posts: 1033
 kvdp
(@kvdp)
Noble Member
Joined: 12 years ago

Every contraindication is relative, understanding why is more helpful.

With warfarin there is increased risk of bruising, haemorrage, and damage to blood vessels. So best to avoid strong techniques.

Supposedly the warfarin is to stop clotting, in which case DVT is less likely to be the concern. Nevertheless, best to avoid disturbance to the big deep vessels of the leg, and anterior of the neck.

One always suspects that the tissues are more fragile in these cases, CVS disease is associated with the same nutritional issues as scurvy, ie the integrity of connective tissue is reduced.

Avoid sudden changes of position from standing to supine or back to standing, beware of other signs of circulatory problems, eg breathing difficulty when lying flat.

Your patient is probably dehydrated, and I would consider a check of their diet. Worth going through the whole drugs list and see what else appears. Even innocuous appearing things like creams and immolients can have an effect on health, lets face it, if they didn't then they wouldn't be used.

In these sorts of cases, there are usually one or two drugs that it's very questionable they should be using. This may seem like somebody elses department, but getting patients to take an interest in their medication load can be as important as anything else anybody does for them. Finding even one drug to come off can be surprisingly beneficial.

Of course, the correct approach to dealing with these issues is to get them to discuss these things with their doctor, it is for the GP to take them off something. Most GPs are delighted if patients prefer not to be medicated, I'm sure many prescribe just to 'be on the safe side'.

Reply
LemotWitle
Posts: 2
(@lemotwitle)
New Member
Joined: 9 years ago

By the time I was able to get in to see her, I had no sign of anything, and so that was discounted. I never followed through again.

Reply
Share: